advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Lancaster, Pennsylvania, USA:

Our three and a half year old son, diagnosed a little over a year ago, is on two doses of NPH with Humalog per day (plus more as needed). We count carbohydrates, keep meal amounts constant, and have developed a very accurate sliding scale for different times of the day, which we change to reflect his changing needs (about every three months). Until recently, he generally averaged about 15 units of insulin a day (averaging about 115 grams of carbohydrate during the day) and would experience a low blood sugar (less than 60 mg/dl [3.3 mmol/L]) maybe once or twice a week, but beginning three weeks ago, he began experiencing lows at an unusual rate (two or more a day and often less than 50mg/dl [2.8 mmol/L]). We have made no changes in his diet (except adding carbs to make up for the lows). We do serve protein/fat foods with his carbohydrates in meals and snacks.

Since this started, we have dropped his insulin to about 12 units per day, and our doctor suggests that we drop him back even more. Again, we have not altered the carbohydrates in our son's diet. Our doctor does not know where this sudden increase in sensitivity to insulin is coming from. (There does not seem to be a seasonal shift such as increased activity.) He suggested that there may be a problem with malabsorption of food. (Our son did drop two pounds in three months between visits, but we had, at the doctor's and dietitian's's suggestion, dropped back on carbohydrate (by 15grams) because our son's weight was in the "high" range. Our sliding scale had already been adjusted to reflect this, and we had been using it successfully for two months before these lows occurred.

We will have our child screened for hyperthyroidism and celiac disease, although he is not presenting any other symptoms of these problems. Are there any other possible explanations? We assume he is too far along in this to be experiencing a honeymoon. What reasons are there for sudden, persistent, increased sensitivity to insulin?

Answer:

It sounds like you've checked out most of the obvious causes of unexplained hypoglycemia. Addison's disease (adrenal insufficiency) also should be checked. For celiac disease, you should make sure that a transglutaminase antibody was the screening procedure. It's the newest of the antibodies and the most sensitive -- compared to gliadin and endomysial antibodies.

Sometimes sensitivity to insulin changes with a change in growth -- assuming that there is no food malabsorption, other endocrine problem or increase in activity. If the bottle of insulin is not well mixed, this would also cause relatively more insulin to be absorbed. The cure for this problem is to be sure to mix the NPH and other cloudy insulins well each time. Work closely with your son's diabetes team to figure this out.

SB

DTQ-20020320154253
Original posting 26 Apr 2002
Posted to Daily Care and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.